It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Digestive Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 09-05-2002, 10:23 PM   #1
Newbie
 
Join Date: Sep 2002
Location: Richmond
Posts: 2
Scurry HB User
Post GERD and Headaches?

Hello, I have been having two symptoms for the last 4 days now. One is a chronic and consistent, dull headache, centered just above my temples. The other has been a pain, or constriction in my throat area, not a sore throat, but another, unusual feeling. It has now turned into intense heartburn whenever I eat or drink anything other than water. Lately, the heartburn seems to be triggering more intense headaches.

I have been to two doctors, both of whom dismissed these as "tension headaches" and hardly mentioned the heartburn or throat pain. I was given 800mg Ibuprofen and then another barbitute (started with a B) for my headaches. Neither of which really helped.

The more I read about GERD, the more this sounds to my layman's opinion, what may be wrong. I did start feeling bad, at least in my throat, after eating a meal. I do not see much mentioned about GERD and headaches however.

Does anyone have any suggestions? I am in constant discomfort and pain each day unless I am sleeping, due to these two issues. I don't feel like eating, working or anything else. I am just looking for any advice.

Thanks.

 
Sponsors Lightbulb
   
Old 09-07-2002, 09:44 PM   #2
Senior Member
(female)
 
Join Date: Nov 2001
Location: Canada
Posts: 144
stprdi HB User
Post

Hi Scur, I am going through the same thing right now. I have been under lots of stress the past 2 years and I have been fighting to find out why I am short of breath with exercise. WEll, in the past few months i have been having some indigestion, now in the past month started with this achy throat. When it's real bad (like if I get upset and cry) then my whole neck aches on either side of my throat. I'm swallowing lots, have phlegm that needs to be cleared, my voice is getting raspy. I am on Prevacid and also take liquid antacid before and sometimes after meals. It's scary. Good luck.

[This message has been edited by moderator2 (edited 09-09-2002).]

 
Sponsors Lightbulb
   
Old 09-09-2002, 08:49 AM   #3
Member
 
Join Date: Nov 2000
Posts: 65
dberry HB User
Post

I have gone through all those symptoms too, I'm on prevacid for acid reflux. I have had chronic headaches for 9 years! And I also can relate to the throat problem too. I wish there was some evidence of a connection between all of this because I have been wondering about this for years. My Drs. never give me a straight answer.

 
Old 09-09-2002, 02:03 PM   #4
Member
 
Join Date: Jul 2002
Location: appomattox ,va
Posts: 67
tmm35 HB User
Post

you are right my gastro doctor said i will never be able to take anytype of ibuprofen or anything like that again because of my gerd erroded esophogus and ulcers he said iboprofen can even aggrivate a high hernia which i also have.ibuprofen is the worst thing you can take that and aspirin products.you really should get a second opinnion.tmm35
__________________
tmm35

 
Old 09-19-2002, 09:57 PM   #5
Newbie
 
Join Date: Sep 2002
Posts: 1
SharonL HB User
Post

I have interest in the fact you mentioned the ibuprofin and asprin. I have been looking online for this specific mention. I have some gasiness, not much of the actual "acid" feeling or reflux. I do use some over counter meds once in a while. Over time though I became "sensitive" to Ibuprofin and it made my throat feel like I had bread stuck in it. Soon it was with ibuprofin or anything with asrpin and within a few hours I can't swallow water very well. This will last to some degree for a day or two. I have learned to just stay away from these products, but I get occasional headaches that I know only these products would help. *sigh* My family doctors seem to be oblivious to this connection. Is there something you can refer me/them to?

[This message has been edited by SharonL (edited 09-20-2002).]

 
Old 09-20-2002, 05:34 AM   #6
Super Sarah
Guest
 
Posts: n/a
Talking

There is research around in the med journals about the effects on the stomach and on the body generally of taking non-steroidal anti-inflammatory medication. This is medication such as aspirin and ibuprofen. Long term Ibuprofen can cause inflammation of the stomach and errode the lining of the stomach causing symptoms of GERD and also hiatus hernias. If aspirin is taken in large quantities it can cause stomach upsets and also haemmhorrages where you can either vomit blood or pass blood in the stools.

Long term steroid use also can cause a thining of all the skin and mucus membranes of the body generally inside and outside. This is why people on long term steroid treatment for conditions such as rheumatoid arthritis have paper thin skin and lots of stomach problems, such as ulcers and bleeding. The evidence is out there, but the docs need to be aware of this.

I have to say that it does sound like your doc could not be bothered to listen to or examine you properly? Symptoms like that of burning in the stomach and throat should never be prescribed Ibuprofen, as this will definitely make your stomach worse. Does sound like you could have GERD and my advice would be to go and find another doc quick who will help you. You should have an endoscopy too and possibly a blood test for H.Pyori to be on the safe side, but you need to discuss this with a doc. It could be that your headache and stomach problems are related. If you want to eat, but can't due to your stomach, then your blood sugar may be on the low side and this can cause you a headache.

It is possible to have allergic reactions to Ibuprofen, especially if you have asthma. If I were you, I would just say that you can't take it because you have an allergy to it and they can give you alternative pain meds if you need them.

 
Old 09-27-2002, 10:45 AM   #7
Veteran
(female)
 
Join Date: Apr 2002
Location: Northern Virginia
Posts: 440
Hellokitty1973 HB User
Thumbs up

Any time I get a bad attack of my GERD, a headache always seems to go along with it! I am in the middle of one of these today and came across this topic.

Does anyone else with GERD get the headache too? I have always wondered why this happens. For the most part, my reflux is usually under control... but when I have a few days of stress, it goes bezerk!

[This message has been edited by Hellokitty1973 (edited 09-27-2002).]
__________________
~Allison~

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
GERD/yellow stool? Zantac? Gijill91 Digestive Disorders 1 10-09-2010 05:45 AM
Is this GERD? Forensicmom Acid Reflux / GERD 1 02-14-2009 11:18 AM
Another Theory...GERD missy7777 Inner Ear Disorders 12 08-31-2007 08:19 PM
Acid Reflux/GERD - Headaches? Paulk Acid Reflux / GERD 2 03-22-2007 05:13 PM
Constant shortness of breath with GERD?? yandoit2000 Acid Reflux / GERD 6 03-04-2007 04:34 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 11:17 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!